Post-pill acne: My self-confidence is gone since quitting the pill

Since stopping the contraceptive pill, Grace McGettigan has developed painful, pus-filled spots across her chin and jawline. Here's how post-pill acne is affecting her self-esteem and day-to-day life


My skin was never particularly bad, even as a teenager. I'm lucky, in that respect; I know that.

As someone who isn't fashion-savvy or any good at doing my hair, I took pride in my skin's health. It was the one physical attribute I felt truly confident about; the one thing I received compliments on that I didn't feel obliged to say, 'Nah, you're just saying that'.

I was wary of what products I used; I protected my skin with high SPF and I always drank more than enough water.

Advertisement

Related: How my hair changed when I came off the pill

Over the past three months though, my self-confidence has dropped. What was once a smooth, clear complexion is now oily; covered in blackheads with large, red, oozing spots. It's not because I stopped looking after my skin; I care for it as much as I ever did. Rather, it's because I'm a woman with fluctuating hormones.

In short, I came off the pill.

What is post-pill acne?

The pill interferes with – or suppresses – the body's natural production of hormones. In my case, the daily dose of progestogen and estrogen from my combined pill, Marviol, kept my body (and skin) at a steady level for years.

When suddenly I stopped taking it, my body was forced to rediscover its own natural rhythm. Not only has that led to more painful periods, but also increased sebum (oil) production and breakouts of cystic acne on my face. This isn't uncommon. Many women who stop taking the pill experience sore, pus-filled pimples along their jawline and chin; even on their chest, boobs, shoulders and back.

This acne can come-and-go for months-on-end, particularly around your period, until the hormones 'settle down' into a steady, monthly pattern. For me, it's not a case of the spots coming and going. It's been three months now and I've yet to have a spot-free day.

Advertisement

Self-confidence

I know there are bigger problems in the world than post-pill acne. It's not the worst thing that could happen (god knows I've experienced worse), but it is a problem nonetheless.

The painful, pussy spots across my chin and jawline have impacted my confidence to the point it's affecting my day-to-day life. I'm embarrassed to meet with people; I'm all too aware of their fleeting glances towards each infected zit.

At work, where I so often write about skin health, I feel like a fraud. My bumpy, uneven skin makes it look as though I don't practice what I preach. What's more, I'm too self-conscious to appear on camera (which, in this day and age, is sort of a prerequisite in the media industry).

Work aside, my skin health is impacting my social life too. On Saturday night, I found myself crying on my mother's shoulder after sending a 'sorry I won't be able to make it' text to friends. I couldn't face seeing them, or seeing my boyfriend – not when I could barely face seeing myself.

I'm avoiding mirrors everywhere I go. I can feel the infection deep within my skin; the last thing I want to do is look at it. Superficial as it may be, it's hard to go out and enjoy yourself when all you want to do is hide.

Advertisement

No, I'm not trying for a baby

One of the main reasons I'm finding post-pill acne so difficult is my inability to comfortably talk about it.

As soon as I mention I've stopped taking the pill, people automatically assume one of the following: I'm trying to get pregnant (nope), I've joined the anti-vax movement (double nope), I'm simply irresponsible and am having unsafe sex (definitely nope).

In reality, it was suggested to me by my GP that the pill might be the source of recent chronic headaches. What's more, I fancied giving my body a break after taking the hormones for almost a decade. But why should I have to tell people my medical history when, really, all I need is a little moan about my skin? Why do I feel obliged to blame it on my diet or pore-clogging skincare products?

Taking ownership

After chatting with my GP earlier in the week, and after learning there's nothing I can do but wait for my hormones to settle, I'm desperate to take back ownership of my skin. I don't want to hide anymore.

Advertisement

I'm fed up of waking every day to the disappointment of, 'yep, there's another spot' and 'ah, yes, it's still spreading'. This article is my way of drawing a line under it. Yes, I have bad skin, but I know (read: hope) it will pass.

Worst case scenario, the doctor said there are medicated treatments (including antibiotics) I can try. Until then, I'll continue to ride this spotty storm out; red bumps, pus and all.

Photos: Grace McGettigan


Read more: Why you should stop messing with your skincare routine and keep things simple

Read more: Why I quit taking the contraceptive pill

Read more: How my hair changed when I came off the pill

Advertisement

The image newsletter